Epidurals affect how successful breastfeeding will be

According to researchers in Australia having an epidural to relieve labour pains may affect how successful breastfeeding will be.

The researchers say epidurals are associated with problems with breastfeeding, both in the short and long term.

They found that women who have the injections have problems in the first week after birth with breastfeeding and stop before six months, compared with women who had no analgesia.

A team at the University of Sydney looked at 1,300 women who gave birth in 1997 and they suggest that a chemical in epidurals could possibly affect the babies.

The other suggestion is that women are more likely to persist with breastfeeding, if they do not have the pain relieving injection.

Siranda Torvaldsen, from the University of Sydney, and colleagues from other institutions across Australia studied 1,280 women who had given birth between March and October 1997 in the Australian Capital Territory.

Of these women, 416 had an epidural during the birth of their baby, and 172 of this group also also had a caesarean section.

The researchers found that although 93% of women breastfed their baby in the first week, epidural anesthesia was significantly associated with difficulty breastfeeding in the few days after birth and with partial breastfeeding in the first week after delivery.

The women who had the epidurals were also found to be twice as likely to completely stop breastfeeding before six months compared with women who used no analgesia.

Seventy-two percent of women who had no analgesia were breastfeeding at 24 weeks compared with 53% who received pethidine or epidurals containing bupivacaine and fentanyl (an opioid).

An epidural is inserted into a space near the spinal cord to ease the pain of labour.

The researchers say their research supports a growing body of evidence that the fentanyl component of epidurals may be associated with sleepy infants and difficult establishing breastfeeding.

They say whatever the reason it is important that women who are at higher risk of discontinuing breastfeeding are given adequate breastfeeding assistance and support, both after the birth and in the following few months.

Other experts agree that the fentanyl could have an effect on the baby but say other factors may also explain the link.

Many of the women who had epidurals also went on to have Caesarean sections which can make breastfeeding difficult following the surgery.

Sue Jordan, senior lecturer in applied therapeutics, at Swansea University, in an accompanying commentary in the International Breastfeeding Journal regards the effect of opioids and epidurals on breastfeeding as an "adverse drug reaction".

She has called for "extra support to be offered to the most vulnerable women, to ensure that their infants are not disadvantaged by this hidden, but far-reaching, adverse drug reaction".

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
SARS-CoV-2 in breast milk can be inactivated using Holder pasteurization